What are the clinical features and approaches to management of obesity hypoventilation syndrome?
Tag: Duncan Chambler
A patient underwent a laparotomy due to bowel perforation with peritonitis and septic shock and required ventilation for several days. He was sedated with midazolam and fentanyl. After extubation he became agitated overnight, pulled out his invasive monitoring lines and was attempting to climb out of bed.
How should his acute confusional state be managed?Read More »
Critical illness has a significant effect on both patients and their families.
What can we do to improve support and the overall experience for relatives of our patients on ICU? Read More »
Pentoxifylline in Alcoholic Hepatitis
A 28 year old male presented to the Emergency Department with an upper gastrointestinal bleed. This was managed with resuscitation and endoscopic diathermy and adrenaline injection This was his first presentation to secondary care with complications from his significant alcohol intake. He reported drinking at least 50 units of alcohol per week. Ultrasound examination demonstrated an enlarged liver with changes consistent with steatosis. On day 3 of his admission, he became tachycardic, tachypnoeic and increasingly lethargic. Examination revealed jaundice, bi-basal lung crepitations and mild confusion. Investigation confirmed an acute hepatitis by blood chemistry and repeat ultrasound. In the absence of any other cause, a diagnosis of acute alcoholic hepatitis was considered.
In patients with acute alcoholic hepatitis, does pentoxifylline reduce mortality?Read More »
Massive Pulmonary Embolism
A 48 year old lady was admitted to critical care whilst suffering from sepsis secondary to severe cellulitis of her leg. She was obese with a BMI of 38 and was managed with insulin and oral anti-hyperglycaemics for type 2 diabetes mellitus. A doppler scan was unable to exclude a DVT. She had a further deterioration 30 hours later. Her sinus tachycardia accelerated to 130 bpm, along with a drop in blood pressure to 100/40. Arterial blood gas demonstrated an increasing A-a gradient as his FiO2 increased. Although such changes can occur in sepsis, the acute onset led to concerns regarding venous thromboembolism and pulmonary emboli.
Transfusion in Sepsis
A 85 year old man presented with acute bowel obstruction. He had a history of hypertension and diverticulitis disease, but was active for his age. He was not known to have coronary or any other vascular pathology. At laparotomy, a large diverticulitis abscess was identified. When this was manipulated, he developed an SVT with a ventricular rate of 210 bpm which progressed to VT. He received 1 mg adrenaline and 2 minutes CPR in total, with no electrical shocks. At this point perfusion and pressure returned. Surgery was expedited and simplified. He remained intubated and ventilated on ITU post-operatively. ECG demonstrated global t-wave inversion. He required noradrenaline and adrenaline to maintain blood pressure. During the initial 48 hours, his haemoglobin (Hb) fell from 11.9 g/dl to 8.1 g/dl, raising the suggestion of packed red cell (PRC) transfusion.
What is the most appropriate threshold to transfuse packed red cells in critically ill patients?Read More »
Tranexamic Acid in Trauma
A 19 year old man experienced a head on collision as the driver of a car. He suffered significant lower limb open fractures, pelvic fractures, lung injuries and a small subarachnoid bleed. Initial management was performed in ED and included oxygen, IV access and fluid, lower limb and spine immobilisation, and analgesia. He underwent a trauma series CT scan, which identified the various injuries given above. At no point was his level of consciousness a concern, and he maintained his own patent airway throughout. He did not show signs of haemodynamic instability or evidence of life threatening haemorrhage. Tranexamic acid (TXA) was not given.
What is the evidence for using tranexamic acid in trauma?
Loop Diuretics in Acute Kidney Injury
A 65 year old woman underwent an elective mitral valve repair (MVR) and four vessel coronary artery bypass graft (CABG) procedure. Pre-operatively she was diagnosed with chronic kidney disease (CKD) secondary to hypertensive nephropathy, and chronic airway disease secondary to smoking. Her baseline creatinine was 275. Surgery was uneventful but in the post-operatively period she developed pulmonary oedema and worsening acute kidney injury (AKI). On day 2 her creatinine reached 420 and oliguria occurred (urine output < 0.5 ml kg-1 hr-1). Non-invasive respiratory ventilation provided adequate support and maintained a normal blood PaCO2 and pH, although her base excess drifted to -7 mmol l-1.Dopamine was administered at 2–10 μg kg-1 min-1, titrated to MAP ≧ 75 mmHg; pericardial pacing continued to maintain sinus rhythm at 60 bpm; her CVP was 14 mmHg and stable. Furosemide was started and given by a continuous infusion of 10 mg hr-1 after an initial bolus of 100 mg to try and help with diuresis.
Is there any evidence to support the use of loop diuretics in acute kidney injury?